2005P-0267 Remove from label for propofol (Diprivan) the warning that propofol should be administered only by trained persons
FDA Comment Number : EC83
Submitter : Dr. Robert Whittington Date & Time: 09/19/2005 09:09:35
Organization : Columbia University
Category : Health Professional
Issue Areas/Comments
GENERAL
GENERAL
I believe that the removal of this labeling would have dire consequences in terms of patient safety. I have been practicing anesthesia for almost 16 years and I have extensive experience with the administration of propofol for procedures requiring both general anesthesia as well as conscious sedation (e.g., endoscopic procedures). In making your decision, it should be emphaszied that Propofol is a sedative-hypnotic with significant respiratory depressant properties, which can often be unpredictable. Moreover, given the fact that the drug is often administered in combination with drugs such as opioids and benzodiazepines, the potential for respiratory compromise is significant. Hence, it is my strong opinion that this drug should continue to be administered solely by individuals specifically trained in the administration of general anesthesia. I have been practicing long enough to remember the fiasco when Midazolam was first introduced in a 5 mg/ml formulation. The respiratory compromise observed with this formualtion often caught qualified medical professionals as well as anesthesiologists by surprise and unfortunately led to patient injury and death. The respiratory depression observed with propofol would even be worse since there is no immediate antagonist available (as opposed to flumazenil and naloxone for benzodiazepines and opioids, respectively), and the respiratory depression can be sudden and dramatic. I sincerely hope that this information is taken in consideration when rendering a decision. If patient safety is one of your major concerns then you should consider to continue to restrict the use of propofol to those persons trained in the administration of general anesthesia/airway management.